Geometry of the faithfulness assumption in causal inference

C. Uhler, G. Raskutti, P. Bühlmann, B. Yu, The Annals of Statistics 41 (2013) 436–463.


Journal Article | Published | English
Author
; ; ;
Department
Abstract
Many algorithms for inferring causality rely heavily on the faithfulness assumption. The main justification for imposing this assumption is that the set of unfaithful distributions has Lebesgue measure zero, since it can be seen as a collection of hypersurfaces in a hypercube. However, due to sampling error the faithfulness condition alone is not sufficient for statistical estimation, and strong-faithfulness has been proposed and assumed to achieve uniform or high-dimensional consistency. In contrast to the plain faithfulness assumption, the set of distributions that is not strong-faithful has nonzero Lebesgue measure and in fact, can be surprisingly large as we show in this paper. We study the strong-faithfulness condition from a geometric and combinatorial point of view and give upper and lower bounds on the Lebesgue measure of strong-faithful distributions for various classes of directed acyclic graphs. Our results imply fundamental limitations for the PC-algorithm and potentially also for other algorithms based on partial correlation testing in the Gaussian case.
Publishing Year
Date Published
2013-04-01
Journal Title
The Annals of Statistics
Volume
41
Issue
2
Page
436 - 463
IST-REx-ID

Cite this

Uhler C, Raskutti G, Bühlmann P, Yu B. Geometry of the faithfulness assumption in causal inference. The Annals of Statistics. 2013;41(2):436-463. doi:10.1214/12-AOS1080
Uhler, C., Raskutti, G., Bühlmann, P., & Yu, B. (2013). Geometry of the faithfulness assumption in causal inference. The Annals of Statistics, 41(2), 436–463. https://doi.org/10.1214/12-AOS1080
Uhler, Caroline, Garvesh Raskutti, Peter Bühlmann, and Bin Yu. “Geometry of the Faithfulness Assumption in Causal Inference.” The Annals of Statistics 41, no. 2 (2013): 436–63. https://doi.org/10.1214/12-AOS1080.
C. Uhler, G. Raskutti, P. Bühlmann, and B. Yu, “Geometry of the faithfulness assumption in causal inference,” The Annals of Statistics, vol. 41, no. 2, pp. 436–463, 2013.
Uhler C, Raskutti G, Bühlmann P, Yu B. 2013. Geometry of the faithfulness assumption in causal inference. The Annals of Statistics. 41(2), 436–463.
Uhler, Caroline, et al. “Geometry of the Faithfulness Assumption in Causal Inference.” The Annals of Statistics, vol. 41, no. 2, Institute of Mathematical Statistics, 2013, pp. 436–63, doi:10.1214/12-AOS1080.

Link(s) to Main File(s)
Access Level
OA Open Access

Export

Marked Publications

Open Data IST Research Explorer

Sources

arXiv 1207.0547

Search this title in

Google Scholar